Journal of Mathematical Biology

, Volume 10, Issue 4, pp 401-415

First online:

The existence of globally stable equilibria of ecosystems of the generalized Volterra type

  • Yasuhiro TakeuchiAffiliated withDepartment of Applied Mathematics, Faculty of Engineering, Shizuoka University
  • , Norihiko AdachiAffiliated withDepartment of Applied Mathematics and Physics, Faculty of Engineering, Kyoto University

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


In this paper, global asymptotic stability of ecosystems of the generalized Volterra type
$$dx_i /dt = x_i \left( {b_{i - } \mathop \sum \limits_{j = 1}^n a_{ij} x_j } \right),{\text{ }}i = 1,...,n,$$
is investigated. We obtain the conditions for the existence of a nonnegative and stable equilibrium point of the system by applying a result of linear complementarity theory.

The results of this paper show that there exists a class of systems that do not have multiple domains of attractions. This class is defined in terms of the species interactions alone, and does not involve carrying capacities or species net birth rates.

Key words

Stability Volterra ecosystems Linear complementarity theory